North Dakota, 2017

Damaging Winds in North Dakota, May 27, 2017

May 27, 2017 · NWS FGF · 2 events in 1 county or zone

A mid level low pressure system over southern Manitoba, Canada, kept a pool of cold temperatures aloft over the Devils Lake region during the early evening of May 27th. Daytime heating led to afternoon and evening showers and thunderstorms, but the air near the surface remained very dry.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A mid level low pressure system over southern Manitoba, Canada, kept a pool of cold temperatures aloft over the Devils Lake region during the early evening of May 27th. Daytime heating led to afternoon and evening showers and thunderstorms, but the air near the surface remained very dry. This set up an environment conducive for strong wind gusts and outflow from the showers and storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 27, 2:14 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, May 27, 2:14 PM CST, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
314 PM CDT Sat May 27 2017

.SHORT TERM...(This evening through Sunday)
Issued at 314 PM CDT Sat May 27 2017

Looking at more of the same for tonight into Sunday. The biggest
change will probably be temperatures, which will be a little
cooler by Sunday. Showers and isolated thunder have developed this
afternoon as expected, and they will continue tonight into Sunday.
Trends seem to favor a bit more pcpn development around the mid
level short wave, which is moving from southeast Saskatchewan
toward northwest and north central ND right now. This short wave
will track into the Devils Lake region by early evening, then into
the Red River Valley by late evening. Otherwise there will be
other development outside of this, but more isolated to scattered
in nature. Any shower has the potential to produce rainfall
amounts around a quarter inch, but it could also produce brief
wind gusts to 40 mph.

There has been some lightning and minimal CAPE across the area,
but nothing too much. Any thunder threat should subside by early
evening, leaving just the showers thereafter. By morning, most of
the activity should have shifted into Minnesota, but there could
still be something lingering along the Canadian border. Then
additional development will occur with the heating of the day
Sunday. The gusty winds will diminish this evening, remain lower
overnight, then pick up again on Sunday, this time being even
stronger than today.

.LONG TERM...(Sunday night through Saturday)
Issued at 314 PM CDT Sat May 27 2017

Chances for storms will dissipate Sunday night, as effective shear
and instability weaken and forcing from one upper level impulse
moves out. The strong upper low, currently in Manitoba, moves into
northern Minnesota Sunday night and works gradually into the Great
Lakes region on Monday. As several weak impulses push around the
upper level system Sunday night through Monday night, breezy and
cloudy conditions and chances for scattered light showers will
continue. Cloudy skies, close proximity to the upper low, and breezy
northwest flow will make for a cool day Monday, with highs only
reaching the 50s to maybe 60 degrees and lows in the 40s Monday
night. Rain chances will decrease significantly from Monday night
into Tuesday but cannot quite rule out a few stray showers during
the day Tuesday.

For Tuesday evening through Thursday night, a blocking ridge moves
in from the west. This ridge, combined with drier northwest flow,
will allow for a few dry periods and a much nicer second half of the
week. After high pressure moves through western North Dakota and
eastern South Dakota Wednesday, the return of southerly flow at
lower levels combined with a ridge building in will allow for warmer
air to move back in. The second half of the week will have more
pleasant weather with near to slightly above normal temperatures,
and no foreseeable rain chances until at least the Thursday night to
Friday night time frame.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1251 PM CDT Sat May 27 2017

The calmer morning conditions have ended, with most TAFs now
reporting wind gusts along with some cumulus. Expect the cumulus
to get thicker through the day into the evening, but well into the
VFR range. Showers and isolated thunder remain possible for most
of the TAF period, but the chances of hitting any particular TAF
site is low enough to just include VCSH for now. If confidence
increases can update later. Winds will drop off again tonight and
become gusty again by mid Sunday morning. Could see some 30 to 40
mph wind gusts as any showers come through, but hard to nail that
down too specifically at this point either.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Godon
LONG TERM...BP
AVIATION...Godon
Hazardous weather outlook, May 27, 3:20 AM CST, 13 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
420 AM CDT Sat May 27 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280930-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
420 AM CDT Sat May 27 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will be possible late this
afternoon and evening across eastern North Dakota and western
Minnesota. No severe weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The chance for a few isolated thunderstorms will continue on
Sunday. Storms are not expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The Fargo/Grand Forks radar (KMVX), 130 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ramsey

When
May 27, 5:13 PM CST
Where
Ramsey County, 1.46 mi NNE of Ft Totten Station
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
48.070, -98.870

The wind gust was measured by a ND DOT sensor. The strong wind blew down a tree at Sullys Hill Game Preserve, blocking the road.

Thunderstorm Wind, Ramsey

When
May 27, 5:26 PM CST
Where
Ramsey County, 0.46 mi E of Crary
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.070, -98.620

The wind gust was measured by a NDAWN wind sensor.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2017Every state in 2017This day in weather historyWarnings in North Dakota, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696572, 693415.